ADHD Home > Adderall and Weight Loss
For people taking Adderall, weight loss appears to be one of the most common side effects. Although weight loss can be considered a good thing for some people, it may be a problem for children. During clinical studies, weight loss occurred in 9 percent of teenagers and in about 4 percent of children. Prior to taking Adderall, be sure to discuss the benefits and risks of potential weight loss with your healthcare provider.
Does Adderall Cause Weight Loss?Adderall® (amphetamine and dextroamphetamine) is a prescription medication used to treat ADHD and narcolepsy. Adderall XR® (amphetamine-dextroamphetamine extended release) is a long-acting form of Adderall used for ADHD treatment. There are a number of possible side effects of Adderall, and weight loss appears to be one of the most common.
For some people, this may be a good thing. Healthcare providers do, on occasion, prescribe Adderall as a weight loss medicine. For a lot of people, however, unintended weight loss can be a problem. For example, weight loss can be a problem for children. Weight loss with Adderall can also be a problem if the medicine is abused. In fact, losing weight may be one of the reasons why so many people abuse it (see Adderall Abuse for more information).
Dealing With Weight Loss in Children and TeenagersWeight loss is a common side effect of Adderall. In clinical studies, it occurred in 9 percent of teenagers and in about 4 percent of children. Loss of appetite was even more common, occurring in up to 36 percent of teenagers (slightly less for children). Although weight loss may be a desirable side effect for some children and teens, too much weight loss can be a problem for growing bodies.
Some people find that waiting to give Adderall until after breakfast may help with a loss of appetite and/or weight loss. If your child or teenager seems to be losing too much weight, talk to your healthcare provider. There are other ADHD medications that may not cause these problems for your child.